Teva Announces Suspension of Marketing for Zecuity for the Treatment of Migraine

Teva Pharmaceuticals, the manufacturer of Zecuity (sumatriptan iontophoretic transdermal system), has announced a voluntary suspension of sales, marketing, and distribution of the migraine patch due to the risk of serious burns and potential permanent scarring.

The Food and Drug Administration (FDA) reports that a larger number of patients have reported experiencing burns and scarring on the area where the patch was worn since this treatment became available in September 2015. FDA reports included descriptions of severe redness, pain, discoloration of the skin, blistering, and cracked skin.

Teva is advising patients to discontinue the use of Zecuity and discuss alternative treatment options with their physicians at this time.

Patients and Health Care Professionals should report any suspected side effects to Teva at 1-800-896-5855 or to the FDA at 1-800-FDA-1088. Reports can also be made via the FDA’s MedWatch Adverse Event Reporting Program at: www.fda.gov/medwatch/report.htm.

Additional information can be found on the FDA’s website: http://www.fda.gov/Drugs/DrugSafety/ucm504588.htm

It is critical that you do not stop, start, or change your medications without consulting with your healthcare provider.

Comments

View Comments (2)
  • Michelle
    3 years ago

    I used it and experienced the same reaction as you did until the last two times I used the patch. I got a burn and a blister on one thigh but I was hurting so bad that a couple of days later I thought I’d try again and was severely burned on my other thigh. I don’t know what is different with these two versus the others that I had but I would definitely advise against using them if you have any left. I’m pretty sure the final patch will leave a permanent scar on my thigh. I disposed of the rest of mine.

  • ahnonnymust
    3 years ago

    Did anyone else use this? It’s been a lifesaver for me, and I’m so sad that it’s being pulled. It’s one of the only medications that actually helped me. It didn’t get rid of my migraine, but took it from a 9 to a 4-5, and there’s nothing else that does that aside from an IV cocktail.

    I did experience long term (about 3-4 weeks) redness at the patch site, but it didn’t hurt, was mild and didn’t bother me in any way. It did eventually peel a little bit, I guess like a very mild sunburn, but it was never itchy or painful in any way. I told Zecuity very early on, and talked to my doctors about it and the benefit outweighed the reaction I had, for me. My doctor did tell me at my visit last week to expect them to pull it soon, but I was really hoping to get another refill before they did.

    I really hope they figure out the problems and bring it back soon.

  • Poll